MAUDE Adverse Event Report: PENUMBRA, INC. INDIGO SYSTEM ASPIRATION CATHETER D; DXE

PENUMBRA, INC. INDIGO SYSTEM ASPIRATION CATHETER D; DXE
Catalog Number CATD
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/09/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the catd was fractured at the hub underneath the id band.The catd was kinked approximately 36.0, 48.0, and 50.0 cm from the hub.The inner catheter lumen displayed torqueing and twisting damage.Conclusions: evaluation of the returned catd revealed a fracture under the id band at the hub of the device.This damage was likely a result of excessive torqueing while making several passes during the procedure.The fraying of the catheter and liner observed at the fracture site combined with the lack of yielding suggest this torqueing failure.Further evaluation revealed kinks on the distal end of the device.These kinks were likely incidental and may have occurred during packaging for return to penumbra.The 8f short sheath mentioned in the complaint was not returned for evaluation.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the left subclavian vein using an indigo system aspiration catheter d (catd).During the procedure, the physician placed an 8f short non-penumbra sheath into the left brachial vein, then inserted a catd into the sheath.The physician then made five to six passes with the catd pulling negative with a 60 cc syringe.It was reported that after each pass, the physician pulled the catd out under manual aspiration then flushed the syringe and catd on the back scrub table.On the seventh or eighth insertion of the catd, the physician pulled negative with the 60 cc syringe and started to withdraw the catd; however, the distal end of the catd separated from the catheter.It was reported that the catd separated at the junction where the white hub part of the catheter meets the green part of the catheter about 30 cm from the proximal tip of the catd.The physician reinserted the tip back onto the green portion of the main catd and withdrew the entire catd from the body.The physician then tested the catd on the back scrub table, flushing the catd and pulling negative with a 60 cc syringe and decided the catd was in working order.The catd was then reinserted into the patient¿s body and the procedure was completed after performing two additional passes with the same catd and sheath.It was also reported that the physician never hooked up the indigo aspiration tubing or the penumbra system aspiration pump max 110v (pump max).There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following section was incorrectly reported on the initial mfr report and is being corrected on this follow-up #01 mfr report:3005168196-2017-02156.1.510(k): additional 510(k)# that also applies to this complaint: k160533, k161523.

Brand Name
INDIGO SYSTEM ASPIRATION CATHETER D
Common Device Name
DXE
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7088979
Report Number3005168196-2017-02156
Device Sequence Number16423737
Product Code DXE
UDI-Device Identifier00814548017624
UDI-Public00814548017624
Combination Product (Y/N)Y
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
K142870
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 11/09/2017
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date02/22/2020
Device Catalogue NumberCATD
Device Lot NumberF74552
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/14/2017
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 11/09/2017
Supplement Date Received by Manufacturer01/14/2005
Initial Report FDA Received Date12/06/2017
Supplement Report FDA Received Date01/14/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age57 YR
Date Report Sent to FDA01/01/2005